North Carolina, 2017

Rip Current in North Carolina, September 9, 2017

September 9, 2017 · NWS MHX · 1 event in 1 county or zone

A 17 year old male drowned in a rip current near Buxton.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A 17 year old male drowned in a rip current near Buxton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 9, 1:42 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 9, 1:42 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
242 PM EDT Sat Sep 9 2017

.SYNOPSIS...
High pressure will continue to build southeast from the Great
Lakes through Sunday. Major Hurricane Irma is forecast to move
across western Florida into Georgia early next week. Please
consult the latest National Hurricane Center advisory on Irma.

&&

.NEAR TERM /TONIGHT/...
As of 230 PM Saturday...Another nice fall- like night upcoming
with generally clear skies, but increasing northeasterly breezes
as high pressure continues building south from the Great Lakes
and powerful Hurricane Irma approaches southwest Florida. Lows
tonight will range from 55 to 60 over most areas, with mid 60s
Outer Banks.

&&

.SHORT TERM /SUNDAY/...
As of 235 PM Saturday...Axis of surface high pressure moves
toward the Northeastern United States on Sunday as Hurricane
Irma moves up the western portion of Florida. This will lead to
a breezy but nice day across eastern NC as highs once again are
in the mid to upper 70s in most areas with nice dewpoints in the
50s once again.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 230 pm Sat...

Monday...Hurricane Irma is forecast to move up the Florida
peninsula and into Georgia on Monday. Due to the large size of
the storm, showers associated with Irma are expected to spread
into the area from the southwest Monday. With the westerly
trend in track of Irma, think only southwest zones will see
precip during the day and evening on Monday. Better rain
chances begin spreading to the NE zones later in the evening on
Monday.

Tuesday...High pres finally moves off the Mid Atlantic coast by
Tuesday with winds turning southerly and best chance of
widespread showers with embedded thunder across the FA as
moisture from Irma and warm front move through. Have gone with
likely PoPs for the entire FA for Tuesday. Storm total rainfall
amounts have decreased from the previous forecast, with only an
inch to possibly two inches expected across the southwest, and
less than a half inch across the northeast.

Wednesday through Saturday...The area dries out Wed as flow
becomes SW. Highs will be in the low/mid 80s with lows mid 60s
coastal plain to upper 60s/lower 70s south coast and Outer
Banks. Better shower chances come back into the fcst for Thur
into Sat as remnant upr low that was once Irma begin drifting
back into the Carolinas. It will be warm and humid with highs
in the 80s and lows in the 60s interior to around 70 coast.

Swells from Irma are expected to continue to build through early
next week bringing a high threat of rip currents, rough surf
and possible beach erosion.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term /Through 18Z Sunday/...
As of 1230 PM Saturday...VFR conditions should prevail
throughout the TAF period. Northeast winds will increase to
15-20 knots during the afternoon, subside a bit tonight, then
increase again on Sunday. There should be sufficient low-level
mixing to preclude a repeat of the steam fog at KPGV over the
past couple of nights.

Long Term /Sun night through Thu/
As of 230 pm Sat...Shower chances increase during the day
Monday with sub-VFR cigs/vsbys in widespread showers Mon night
and Tue. Dry weather Wed and Thu. Breezy conditions Monday with
NE winds gusting upwards of 20-25 kt. Winds SE 15-20 kt Tue, SW
5-10 Wed and S around 5 kt Thu.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 240 PM Saturday...Northeast winds will continue to
increase overnight per latest model guidance as gradient between
powerful Hurricane Irma approaching southwest Florida and strong
high pressure to the north gradually increases. Already seeing
winds of 20-25 knots along the central waters, and these winds
should increase elsewhere overnight. Seas have been hovering in
the 4-8 foot range most of the day, with 6 feet off Oregon
Inlet and 8 feet at Diamond Buoy. Latest wave model guidance
shows seas building to as high as 10 feet southern waters for
Sunday. The Gale Watch for the waters south of Ocracoke has been
upgraded to a Gale Warning, and a Small Craft Advisory was
issued previously for all other waters, including the inland
rivers.

Long Term /Sun night through Thu/
As of 230 pm Sat...Have upgraded the gale watch to a gale
warning for the coastal waters south of Ocracoke Inlet for
Sunday night into Monday night. Winds will continue NE 20-30 kt
on Sunday as gradient remains tight between high pres across the
Great Lakes and Irma across Florida. Seas continue 7-10 feet.
Winds increase further Sunday night through Monday as gradient
is maximized between Irma moving through Georgia and high pres
remaining to the northeast. May need to eventually add Pamlico
Sound and central waters as may be a period of gales here too
though right now its more marginal for those zones. Seas will
peak in the 10-15 ft range on Monday, then slowly subside
through mid week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Small Craft Advisory from 6 AM Sunday to 8 PM EDT Tuesday for
     AMZ130-131-136-137.
     Small Craft Advisory until 11 AM EDT Tuesday for AMZ135.
     Small Craft Advisory until 8 PM EDT Tuesday for AMZ150-152-154.
     Small Craft Advisory until midnight EDT Sunday night for
     AMZ156-158.
     Gale Warning from midnight Sunday night to midnight EDT Monday
     night for AMZ156-158.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...CTC/HSA
MARINE...CTC/HSA
Hazardous weather outlook, Sep 9, 3:27 AM EST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
427 AM EDT Sat Sep 9 2017

NCZ045>047-081-100830-
Washington-Tyrrell-Mainland Dare-Mainland Hyde-
427 AM EDT Sat Sep 9 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty winds will develop Monday, and could see gusts 35 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-100830-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
427 AM EDT Sat Sep 9 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There will be a high risk of rip currents through the day.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Large swells associated with Hurricane Irma will continue to impact
the coast and build through early next week. Dangerous rip currents
and high surf with possible beach erosion will be experienced this
weekend into early next week.

Gusty winds will develop Monday, and could see gusts up to 40 mph.
Locally heavy rain 1 to 2 inches with locally higher amounts will be
possible Monday into Tuesday, with best chances across the
southwestern areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-080-090>094-100830-
Martin-Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Craven-Pamlico-
427 AM EDT Sat Sep 9 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty winds will develop Monday, and could see gusts 30 to 35 mph.
Locally heavy rain 1 to 2 inches with locally higher amounts will be
possible Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Dare

When
September 9, 5:00 PM EST
Where
Eastern Dare forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 17 year old male from Attleboro, MA drowned in a rip current a mile and a half north of the jetties in Buxton. The body was discovered on the morning of September 13 by Cape Hatteras National Seashore staff.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Dare2017-09-0917MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722772.